Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 343, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2001, 2:17 PM CDT for Winston County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 2:17 PM CDT (19:17 UTC)
- Expired
- Jul 5, 2001, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Winston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:25 PM CDT | Thunderstorm Wind 55 E | Countywide, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 051918 SVRBHM ALC133-052000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 217 PM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN ALABAMA * UNTIL 300 PM CDT * AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF DOUBLE SPRINGS TO 8 MILES EAST OF ADDISON...MOVING SOUTH AT 30 MPH. THIS LINE WILL SOON MERGE WITH ANOTHER THUNDERSTORM MOVING EAST OUT OF MARION COUNTY...AND INCREASE IN INTENSITY. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALL OF WINSTONR COUINTY. STRONG DAMAGING WIND IS LIKELY WITH THESE STORMS. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3402 8760 3402 8713 3428 8716 3430 8759
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:23 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 10:23 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1023 AM CDT THU JUL 05 2001 WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE IS VERY UNSTABLE. ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS ARE QUITE HIGH. STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE FOR SEVERE WEATHER. SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE IN SOME OF THE ZONES. .BHM...NONE. 77
In the hours before
Special weather statement, Jul 5, 10:25 AM CDT, 3 hours 52 minutes before
ALZ001>038-040>050-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4 BIRMINGHAM IS 3 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 41 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 46 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 51 min |
| Jul 5, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 56 min |
| Jul 5, 12:52 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 53 min |
| Jul 5, 12:58 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 47 min |
| Jul 5, 1:03 PM CDT | Flash Flood Warning | BMX | Limestone, Madison | 3 hr |
| Jul 5, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 44 min |
| Jul 5, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Jul 5, 1:57 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Jul 5, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 51 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jul 5, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 5, 2:39 PM CDT | Flash Flood Warning | BMX | Marshall | 3 hr |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 5, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 44 min |
| Jul 5, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 49 min |
| Jul 5, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 51 min |
| Jul 5, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 48 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 45 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.